Stimulants have been abused for hundreds, if not thousands, of years because they can increase a person's ability to maintain focus and work for longer hours with less fatigue. The current use is very limited in the medical field, most notably in attention deficit hyperactivity disorder, and its recreational use is mostly seen in those seeking to get high or prolong their awake period.
The use and abuse of stimulants lead to frequent visits to the Emergency Department for evaluation of possible complications due to ingestion or co-ingestion. These complications cover the entire range of body systems, most notably central nervous system to cardiovascular. They can be acute or chronic in nature, but all lead to an increase in morbidity and mortality. The basic treatment for sympathomimetic toxicity is to stop the offending agent and treat the symptoms, mostly with benzodiazepines, cooling measures, and underlying acute disease. 
The etiology of acute sympathomimetic toxicity is related to its effect on the inhibition of norepinephrine and dopamine reuptake at the preganglionic synapse. This can be due to any of the number of sympathomimetics, with the prototypical drug being cocaine. There have been others that have been in the forefront recently, most notably, Mephedrone (aka bath salts) and 3,4-methylenedioxy-N-methylamphetamine or MDMA (including ecstasy and Molly). All of these have the common denominator of increasing the synaptic cleft with norepinephrine and dopamine for a longer period of time than is physiologically needed.
According to SAMHSA’s (Substance Abuse and Mental Health Services Administration) 2014 National Survey on Drug Use and Health, 1.5 million (0.6%) people used cocaine or crack. People aged 18 to 25 were more than twice as likely to use cocaine compared with other adults, with men being twice as likely as women to use cocaine. Methamphetamine, another stimulant often abused, has resulted in nationwide hospital emergency department visits related to the use of methamphetamine, mephedrone, and MDMA. 
These drugs know no socioeconomic boundary and are seen in all aspects of life, from the poor to the wealthy. They are easy to obtain and, in some cases, relatively easy to the manufacturer.
The etiology of acute sympathomimetic toxicity is related to its effect on the inhibition of norepinephrine and dopamine reuptake at the preganglionic synapse. This leads to an excess of norepinephrine and dopamine at the postsynaptic terminal and synaptic space. This prolonged exposure is what causes most of the untoward effects of sympathomimetics due to the end organ being affected. Cardiac effects include tachycardia, hypertension, and vasoconstriction leading to cardiac ischemia and dysrhythmias. Neurologically it can cause vasoconstriction and stroke-like syndromes and intracranial hemorrhage.
Toxicity from sympathomimetic agents occurs both from prescription and nonprescription drugs. In addition, many modified illegal sympathomimetic agents also are available on the street.
The prototypical findings of persons using sympathomimetics are that all systems are "up." The patient is diaphoretic, tachycardic, tachypneic, hyperthermic, and agitated. These persons also can hallucinate and, in extreme cases, have seizures.
The evaluation of the persons abusing or using sympathomimetics is usually based on the history and physical. When the person is using multiple drugs, which is usually the case in patients that abuse sympathomimetics, the reliance on a physical exam alone might be misleading. The fastest way to ascertain the use of sympathomimetics, which is specific and sensitive, is a urine drug test. Cocaine use in the last 1 to 3 days will typically be positive. Other stimulants are not sensitive or specific due to the new compounds being synthesized on a regular basis.
There are no specific antidotes for the majority of sympathomimetic drugs. Protection of the airways, breathing, and circulation take priority. The main treatment and management of these patients are to prevent further harm from the sympathomimetic effects on the CNS and cardiovascular system.
For sympathomimetic agents ingested orally, one may consider activated charcoal as long as the patient is alert. Hypertension unresponsive to the benzodiazepines should be managed with a shorting antihypertensive like labetalol or nitroprusside.
The main medication for symptomatic treatment is a benzodiazepine. This medication can treat and help prevent seizures and calm the agitated patient; therefore it helps in the prevention of excited delirium. Other adjuncts would be intravenous fluids to promote hydration and renal excretion of any metabolic breakdown products and passive cooling to maintain a normal body temperature.
Patients with aggressive and agitated behavior may require the use of antipsychotics, and patients who experience seizure may require anticonvulsants. Rhabdomyolysis can occur which requires aggressive hydration and diuresis to protect the kidneys. Because of development of cardiac arrhythmias, close monitoring is essential. Prior to discharge, some of these patients may benefit from psychiatric evaluation.
Prolonged sympathomimetic drug use can induce hypertension, hyperthermia, myocardial infarction, cardiac arrhythmias, strokes and even dissections of thoracic and mesenteric blood vessels. In addition, intravenous use of these agents also may lead to endocarditis.
Sympathomimetics incorporate a large group of drugs, both prescription and nonprescription, which have the potential for abuse. Because of the ready availability of these agents on the illegal market, toxicity is common. In general, agents injected or inhaled produce immediate toxicity whereas those taken orally have a delayed onset. The treatment of sympathomimetic toxicity is chiefly supportive.
Management of patients who have overdosed on sympathomimetics requires a multidisciplinary team that includes an emergency department physician, toxicologist, poison control team, internist, anesthesiologist, nurse practitioner, and a cardiologist. The key is to follow the ATLS protocol. Once the patient is stable, the aim of treatment is to provide supportive care and prevent end-organ damage. Prior to discharge, patients who may have taken the drugs to commit self-harm must be seen by a mental health nurse.
The prognosis for patients with sympathomimetic drug overdose depends on age, comorbidity, presence of neurological deficit at the time of presentation and use of other drugs.
|||Zhou X,Luethi D,Sanvee GM,Bouitbir J,Liechti ME,Krähenbühl S, Molecular Toxicological Mechanisms of Synthetic Cathinones on C2C12 Myoblasts. International journal of molecular sciences. 2019 Mar 28; [PubMed PMID: 30925718]|
|||Jamshidi N,Dawson A, The hot patient: acute drug-induced hyperthermia. Australian prescriber. 2019 Feb; [PubMed PMID: 30765906]|
|||Willson C, Sympathomimetic amine compounds and hepatotoxicity: Not all are alike-Key distinctions noted in a short review. Toxicology reports. 2019; [PubMed PMID: 30581759]|
|||Zhang L,Li Z,Ma G,Han X,Li C,Shan M,Chen L, A systematic review of phenytoin intoxication induced by compound phenytoin sodium, ephedrine hydrochloride and theophylline tablets in China. Medicine. 2018 Dec; [PubMed PMID: 30572493]|
|||Richards JR, Beta-Blockers and Evidence-Based Guidelines for the Pharmacological Management of Acute Methamphetamine-Related Disorders and Toxicity. Pharmacopsychiatry. 2018 May; [PubMed PMID: 28859206]|
|||Wodarz N,Krampe-Scheidler A,Christ M,Fleischmann H,Looser W,Schoett K,Vilsmeier F,Bothe L,Schaefer C,Gouzoulis-Mayfrank E, Evidence-Based Guidelines for the Pharmacological Management of Acute Methamphetamine-Related Disorders and Toxicity. Pharmacopsychiatry. 2017 May; [PubMed PMID: 28297728]|
|||Y-Hassan S, Acute cardiac sympathetic disruption in the pathogenesis of the takotsubo syndrome: a systematic review of the literature to date. Cardiovascular revascularization medicine : including molecular interventions. 2014 Jan; [PubMed PMID: 24140050]|